Review Article

Clinical Assessment of Chemotherapy-Induced Peripheral Neuropathy: The Road Less Traveled

Constance Visovsky, PhD, RN, APRN-BC

From the University of Nebraska Medical Center College of Nursing, Omaha, NE.

The author has no conflicts of interest to disclose.

Correspondence to: Constance Visovsky, PhD, RN, APRN-BC, University of Nebraska Medical Center College of Nursing, 985330 Nebraska Medical Center, Omaha, NE 68198-5330. E-mail: cvisovsky@unmc.edu.


J Adv Pract Oncol 2010;1:31–38 | DOI: 10.6004/jadpro.2010.1.1.4 | © 2010 Harborside Press


  

ABSTRACT

The cornerstone of treatment for many cancers includes chemotherapy agents known to induce peripheral neuropathy. Chemotherapy-induced peripheral neuropathy (CIPN) is a potential side effect of treatment for which few patients are prepared. CIPN continues to pose challenges to heatlh care providers for a variety of reasons, including a lack of gold-standard clinical- or laboratory-based assessments and variable clinical presentation. Advanced oncology practitioners are in an ideal position to provide baseline and ongoing clinical assessments. These assessments can be used as a supplement to toxicity-grading scales to provide comprehensive documentation about the functioning of the peripheral nervous system and the effects of cancer therapies on activities of daily living and quality of life. Patient-reported symptoms and clinical examinations such as testing for deep tendon reflexes, touch, vibration, and proprioception can assist in determining the tolerability and safety of cancer treatment for at-risk patients.


For access to the full length article, please sign in.

Section Seperator
ADVERTISEMENT
Section Seperator
ADVERTISEMENT
Section Seperator
ADVERTISEMENT
Section Seperator
Copyright © 2016 Harborside Press, LLC All rights reserved.                Home | Current Issue | Previous Issue | Submissions | About JADPRO | Advertising | Privacy Policy | Contact
Copyright Notice/Disclaimer
Bot trap - Don't go here